AMLODIPINE INDUCED ANKLE EDEMA

Dr. S. Pradeep Kumar Reddy, Dr. Naga Subrahmanyam S, K Lakshmi Surekha, K.S. S.S. Swarna Suma

Abstract


Amlodipine is a calcium channel blockers which is used in the treatment of hypertension, angina and coronary  artery disease. Amlodipine has lot of therapeutic uses but along with it there is occurrence of adverse drug reactions(ADRs) to it. The mechanism of action of the drug is it  inhibits trans membrane influx of extracellular calcium ions across membranes of myocardial cells and vascular smooth muscle cells without changing serum calcium concentrations; this inhibits cardiac and vascular smooth muscle contraction, thereby dilating main coronary and systemic arteries. A female patient of age 32 years was admitted in  the hospital with chief complaints of swelling of ankle and legs, dizziness, headache. Patient in past medical history identified with known case of hypertension and on medication 5mg of amlodipine twice daily since 1week. Based on the above information suspected in as a probable adverse drug reaction.   (Swelling of ankle and legs).patient is referred to physician to confirm the adr. On analysis of the case amlodipine is the drug given 5mg BD literature supports the above ADR. To know the effect we advised dechallenge test i.e. drug was withdrawn from treatment regimen and prescribed with an alternative regimen. In recent years there is increased number of amlodipine prescriptions. The case report there  is  probable  relation between the amlodipine and swelling of ankle and legs . The case report is to highlight the use of amlodipine and also to create awareness regarding the edema and careful management of all the patients who receives the drug amlodipine. Better Pharmacovigilance can also prevent the above adverse drug reactions


Keywords


adverse drug reactions, coronary artery disease, dizziness.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.